EKG Challenge No. 17 Case Conclusion

A 28-year-old male with a history of ADHD presents with two weeks of worsening intermittent chest pain. He describes his pain as a sharp, shooting pain that radiates to his left arm and into his left jaw.  When he has the pain, he becomes diaphoretic and short of breath. These episodes last for about ten minutes; they are not provoked by activity and occur at random, even when he is at rest. Over the last two weeks, the frequency of pain as well as the intensity have increased until this morning, at which point he became concerned that it was something more severe. He believes that his grandfather died of a “heart attack” in his late 30s. He denies drug use other than prescribed Ritalin for ADHD, but admits to smoking a pack of cigarettes a day.

His initial vital signs are remarkable only for a heart rate of 100. His physical exam is unremarkable.

His initial EKG is shown below:

ekg1.png

Stimulants and Heart Disease

Ritalin, or methylphenidate, is an amphetamine stimulant which is widely used in the treatment of adult and adolescent patients with ADHD. Amphetamines have a high abuse potential and are associated with well-known mild adverse effects such as dry mouth, weight loss, and appetite suppression. What is more worrisome (but not as widely recognized) is that amphetamines such as Ritalin can cause myocardial infarction or sudden cardiac death in patients with a history of cardiac disease. In fact, all amphetamines carry an FDA black box warning to this effect.

Use of amphetamines causes an increase in circulating catecholamines, which activates beta-1 adrenoreceptors, leading to increased heart rate, as well as alpha-1 adrenoreceptors, then to vasoconstriction and increased blood pressure. This increased demand on the heart is thought to increase the risk of myocardial ischemia in patients who already have coronary artery disease. This may include patients like ours with multiple risk factors for early coronary artery disease, but who have not yet been formally diagnosed. Schelleman et al. found a 1.8-fold increase in risk of sudden death or ventricular arrhythmia in adult patients who initiated methylphenidate therapy. Conversely, a retrospective, population-based study of more than 150,000 adults with prescriptions for methylphenidate, amphetamine, or atomoxetine case-matched to non-users demonstrated a lack of association between stimulant use and incidence of MI, sudden cardiac death, and stroke.

Chest pain in an adolescent or young adult who is on a stimulant should prompt a further detailed evaluation of cardiac disease in the family, especially associated with early cardiac death. In addition, lifestyle risk factors such as smoking, alcohol, and obesity should also be evaluated to better profile the risk of stimulant medication on patients who may be at an increased risk for coronary pathology.

EKG Analysis

The patient’s initial EKG shows sinus rhythm without any particular ST segment elevation or depression. However, upon closer inspection, lead V1 and V2 show possible evidence of Wellen's syndrome (better appreciated in post-admission EKG below). Wellen's syndrome is concerning for a proximal LAD stenosis, and manifests as symmetrical T wave inversions in the anterior precordial leads that are often deep (greater than 2 mm) or as biphasic T waves. In the setting of unstable angina, this pattern can predict poor outcomes. Patients who have this finding on their initial EKG (with or without cardiac biomarker elevation) frequently have recurrent angina and may be at high risk of progressing to full myocardial infarction.

The patient's post-admission EKG. Wellen's waves are appreciated in V1 and V2.

The patient's post-admission EKG. Wellen's waves are appreciated in V1 and V2.

Hospital Course:

The patient was given aspirin and started on a heparin drip, and admitted to the cardiology service for an ACS rule out and serial troponin monitoring. He continued to have chest pain, with a worsening elevation of his troponin to 0.41. Given his concerning family history and rising biomarkers, Cardiology elected to take him to the cath lab for angiography.

Cardiac catheterization revealed an ulcerated LAD plaque with 40 – 50% narrowing, which improved to 50 – 60% after intra-coronary nitroglycerin administration.  He underwent stenting of his proximal LAD with 2 drug eluting stents.  

The Cardiology service felt that the patient’s symptoms had been caused by methylphenidate-induced vasospasm in the setting of pre-existing coronary artery disease. His Ritalin was held, and he was discharged home after a 2-day hospital stay with outpatient cardiology follow up.

Case by Zachary Hafez PGYIII

Faculty review by Joan Noelker MD

EverydayEBM Editor Kevin Baumgartner PGYII

References

Schelleman et al. “Methylphenidate and risk of serious cardiovascular events in adults.” Am J Psychiatry 2012 Feb;169(2):178-85

Zukkoor, S. Pharmd D. “The Safety of Stimulant Medication Use in Cardiovascular and Arrhythmia Patients” American College of Cardiology, Apr 28, 2015  

Zwaan C, Bär FW, Janssen JH, Cheriex EC, Dassen WR, Brugada P, Penn OC, Wellens HJ. “Angiographic and clinical characteristics of patients with unstable angina showing an ECG pattern indicating critical narrowing of the proximal LAD coronary artery”. Am Heart J 1989;117(3):657

 

EKG Challenge No. 17: Now I Can Focus on How Much My Chest Hurts

A 28-year-old male with a history of ADHD presents with two weeks of worsening intermittent chest pain. He describes his pain as a sharp, shooting pain that radiates to his left arm and into his left jaw.  When he has the pain, he becomes diaphoretic and short of breath. These episodes last for about ten minutes; they are not provoked by activity and occur at random, even when he is at rest. Over the last two weeks, the frequency of pain as well as the intensity have increased until this morning, at which point he became concerned that it was something more severe. He believes that his grandfather died of a “heart attack” in his late 30s. He denies drug use other than prescribed Ritalin for ADHD, but admits to smoking a pack of cigarettes a day.

His initial vital signs are remarkable only for a heart rate of 100. His physical exam is unremarkable.

His initial EKG is shown below:

The patient’s initial lab workup was remarkable for a troponin of 0.05.

What caused this patient’s chest pain?

Leave your comments below, and check back in a week for the case conclusion!